Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Northern Indiana

August 7, 2018Elkhart County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 7, 2018, 4:39 PM EDT for Elkhart County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 4:39 PM EDT (20:39 UTC)
Expired
Aug 7, 2018, 5:15 PM EDT
In force
36 min
Issued by
NWS Northern Indiana

County Elkhart County, IN

The radar

The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS83 KIWX 072039
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
439 PM EDT TUE AUG 7 2018

INZ005-072115-
Elkhart-
439 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART COUNTY...

At 438 PM EDT, a strong thunderstorm was located over Simonton Lake,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elkhart, Simonton Lake and Bristol. 

This includes Interstate 80 in Indiana between mile markers 90 and
98.
 
Radar does indicate some weak rotation with this storm. Please 
report any funnel cloud sightings to the Northern Indiana National 
Weather Service via law enforcement or social media.

&&

LAT...LON 4176 8585 4170 8582 4168 8601 4174 8602
      4176 8593
TIME...MOT...LOC 2038Z 259DEG 13KT 4172 8598 

$$

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:07 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 7, 3:07 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
307 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Issued at 300 PM EDT Tue Aug 7 2018

Scattered to numerous showers and thunderstorms are expected late
this afternoon into tonight. A few thunderstorms may be strong to
severe late this afternoon and evening. A few showers may linger
into Wednesday. Dry conditions on Thursday will be followed by
periodic chances for showers Friday through Sunday. Lows will fall
into the mid to upper 60s tonight, with highs on Wednesday in the
upper 70s to low 80s.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 300 PM EDT Tue Aug 7 2018

Leftover/diffuse differential heating boundary will once again
activate late afternoon and evening as forcing/deeper moisture with
an approaching mid level shortwave and increasing upper divergence
aloft overspreads from the west. MLCAPE values near 1500 j/kg and
modest effective shear pushing 30-35 knots may support a low end
risk for isolated strong/severe convection if any line segments
emerge, best chances north of US 24 22z through 02z. Damaging wind
gusts and heavy rain will be the primary threats. Shower
coverage/intensity should taper off a bit then overnight as
boundary layer cools/stabilizes.

Low chances for iso-sct showers and clouds will continue into
Wednesday as the low-mid level trough axis pivots through. Deeper
moisture/large scale ascent will exit off to the east resulting in
lower PoPs locally, especially across western portions of the
forecast area as drier air infiltrates and lake shadow spreads
well inland in the afternoon. Highs will likely reach in the low
80s tomorrow.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 300 PM EDT Tue Aug 7 2018

A mainly dry/quiet Thursday will give way to periodic rain chances
and temps generally near to below normal Friday into the weekend as
an upper trough digs over the region, eventually leaving a closed
low in the vicinity of the OH Valley/Lower Great Lakes by
Sunday/Monday. Strong to severe storms are not expected through the
period at this time, with higher shower/iso storm chances mainly
confined to the diurnal heating cycle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 136 PM EDT Tue Aug 7 2018

Focus this afternoon will be on showers and storms developing
across the area. Slowly dissipating MVFR CIGs across the area
indicates the lingering stratus from this morning, but also
hinting that instability was starting to form. Watching an area of
showers in Illinois with some IFR CIGs underneath it that could
hamper thunder potential, but seeing hints that it will dissipate
before it gets here. Models form showers and storms during the
early afternoon with chances for damaging winds, heavy rain and
lightning and these would continue into the first portion of the
overnight. Expecting more flight restrictions from heavier rain to
MVFR or IFR conditions within the thunderstorms.

Also think the possibility of returning to stratus or fog is real
into Wed AM with lingering sfc moisture from rain and light winds
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 7, 3:02 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
302 PM EDT Tue Aug 7 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
302 PM EDT Tue Aug 7 2018 /202 PM CDT Tue Aug 7 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected late this afternoon and evening.
A few thunderstorms may become strong to severe, with damaging winds
and heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms are possible through the weekend but no
severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ043-046-081915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
302 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected late this afternoon and evening.
A few thunderstorms may become strong to severe, with damaging winds
and heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms are possible through the weekend but no
severe weather is expected.

In the hours before

Local storm report, Aug 7, 11:23 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1123 AM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     2 SW BETZER             41.73N 84.50W
08/06/2018                   HILLSDALE          MI   FIRE DEPT/RESCUE

            SIGNIFICANT WIND DAMAGE TO A
            BARN...INCLUDING A BARN FIRE YESTERDAY (AUG
            6).

&&

MCS
Special weather statement, Aug 7, 4:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
439 PM EDT TUE AUG 7 2018

INZ005-072115-
Elkhart-
439 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART COUNTY...

At 438 PM EDT, a strong thunderstorm was located over Simonton Lake,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elkhart, Simonton Lake and Bristol.

This includes Interstate 80 in Indiana between mile markers 90 and
98.

Radar does indicate some weak rotation with this storm. Please
report any funnel cloud sightings to the Northern Indiana National
Weather Service via law enforcement or social media.

&&

LAT...LON 4176 8585 4170 8582 4168 8601 4174 8602
      4176 8593
TIME...MOT...LOC 2038Z 259DEG 13KT 4172 8598

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:06 PM EDTSpecial Weather StatementIWXCass, White39 min
Aug 6, 8:13 PM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Aug 6, 8:52 PM EDTSpecial Weather StatementIWXSteuben38 min
Aug 6, 8:57 PM EDTSpecial Weather StatementIWXWhitley33 min
Aug 6, 9:05 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley40 min
Aug 6, 9:40 PM EDTAreal Flood AdvisoryIWXSteuben3 hr
Aug 6, 9:53 PM EDTFlash Flood WarningIWXWhite2 hr
Aug 6, 11:47 PM EDTSpecial Weather StatementIWXJay43 min
Aug 7, 3:54 PM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph3 hr
Aug 7, 4:50 PM EDTSpecial Weather StatementIWXSteuben40 min
Aug 7, 4:52 PM EDTTornado WarningIWXSteuben38 min
Aug 6, 9:17 PM EDTSpecial Weather StatementIWXFulton, Williams43 min
Aug 6, 9:52 PM EDTSpecial Weather StatementIWXDefiance, Fulton, Henry, Paulding, Putnam38 min
Aug 7, 5:27 PM EDTSpecial Weather StatementIWXWilliams48 min
Aug 7, 5:55 PM EDTSpecial Weather StatementIWXFulton50 min
Aug 7, 6:35 PM EDTAreal Flood AdvisoryIWXFulton3 hr
Aug 7, 6:38 PM EDTSpecial Weather StatementIWXHenry37 min

Nearby

Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.